Kansas, 2019Flash Flooding and Damaging Winds in Kansas, May 24 to 25, 2019
May 24 to 25, 2019 · NWS EAX · 7 events in 4 counties and zones
On the evening of May 24 strong storms brought severe winds and some isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of May 24 strong storms brought severe winds and some isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 5:37 PM CST, 23 minutes earlier.
Area forecast discussion, May 24, 5:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
637 PM CDT Fri May 24 2019
.Discussion...
Issued at 334 PM CDT FRI MAY 24 2019
An outflow this morning slightly slowed down the potential severe
weather and flooding pattern as the large cirrus shield kept us
cooler until about 1pm. The clearing behind this boundary has been
enough to heat us up and start the process of increasing MLCAPE over
the region. Temperatures will likely get into the lower 80s, but the
main story will be the dewpoints that will get into the upper 60s
and lower 70s. This push of moist air at max heating will allow our
area to get MLCAPE levels near 2500 J/kg which will lie along a
surface convergent boundary right along I-35 corridor and west
initially. Convection has already started down near Emporia and is
currently moving our direction. Effective bulk shear of 40-45kts
will allow for some of these storms to become strong to severe. The
main threat looks to be large hail and damaging winds with the
tornado threat not zero but rather low with southwest surface winds.
Isolated cells may be able to form east of I-35 as we reach
convective temperature, but will not be as organized.
The overall setup is starting to look more like a
significant flooding event than severe as the storms. The storms
look to stay along the surface boundary with steering flow parallel
and training storms likely. Where this main flow of training storms
occur (currently N side of KC Metro just west of I-35) could have
quick flooding with flash flood guidance 2" or less for 3 and 1 hour
periods. PWAT values will reach 1.7 to 1.8" which is well above
climatology maximum for this time of year. Satellite derived
precipitable water indicate a mid and upper level tropical
connection from the south that converges right over the low level
moisture as it enters our area. This pattern has typically been
what we see synoptically for us to get significant flash flooding, so
monitoring where this line of training storms will form and where
the danger this evening will be at. Once the LLJ forms up another it
looks to re-energize the boundary and may lead to more efficient
storms going over the same areas as todays heavy rains. This will
increase the flash flood threat even more. The total rainfall along
this convergent boundary will be 2-3" but an isolated 4-5" if not
out of the question if storms can train for a few hours in the same
spot. Guidance is all over the place on what will happen tomorrow
morning on the back side of this developing MCS this evening. Some
have redevelopment along the LLJ, others hold off until Saturday
morning. So it may take seeing how this evenings storms evolve to
have high confidence on precip chances for Saturday.
Saturday afternoon guidance does seem to come more in-line with each
other with a warm front developing along northern Kansas into
northern Missouri. This will be the axis for our next chance of
severe weather and another round of possible flooding with saturated
grounds. GFS and NAM are both indicating over 3000 J/kg along that
boundary with 45-50kts of effective bulk shear and decent clockwise
hodographs to support possible supercells and maybe even a small
window of tornado threat depending on what surface winds do at
initiation. Guidance is indicating the much larger area of severe
weather out in western Kansas will eventually evolve into a large
MCS that will push through the region Saturday night into the
morning. That may bring a damaging wind and also flash flooding
threat as our flash flood guidance may be almost zero by that point.
There may be slight break in precipitation Sunday afternoon, but
with a stalled quasi-stationary front over central MO we could still
see activity in the afternoon. Shear does not look as impressive
with ridging overhead so that will be our lowest severe weather day.
A shortwave trough Sunday night into Monday look to light up the lee-
side of the Rockies with a possible MCS going into are area Monday
morning with some lingering activity across northern Missouri into
the afternoon. A more significant shortwave trough will exit into
the southern plains Monday night setting up what currently looks
like a large severe weather event from the Great Lakes down into
Texas. This will need to be monitored as we get closer. The area
finally clears out precipitation wise Wednesday through Friday for
our only dry stretch we've seen in a while.
&&
.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 637 PM CDT FRI MAY 24 2019
Line of thunderstorms currently encroaching upon all TAF
locations. With little movement, expect MVFR conditions and
intermittent thunderstorm activity through at least 07Z. Cannot
rule out possible IFR conditions at times. Second round of showers
and thunderstorms should arrive shortly after sunrise and
continue through most of the morning hours. Guidance is conflicted
on timing for the third round of thunderstorms late tomorrow
afternoon into the early evening. Best timing for convection
should arrive just after the current TAF period. Expect southerly
winds near 10kts overnight increasing by tomorrow with gusts near
25kts.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Saturday afternoon for KSZ025-057-060-
102>105.
MO...Flash Flood Watch through Saturday afternoon for MOZ020>023-
028>031-037-038-043-044-053.
Flash Flood Watch through Saturday morning for MOZ001>008-
011>017-024.
&&
Discussion...Barham
Aviation...32/OttoHazardous weather outlook, May 24, 5:21 AM CST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
621 AM CDT Fri May 24 2019
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
621 AM CDT Fri May 24 2019
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Severe weather will be possibly over the entire forecast area this
afternoon into tonight. The main threats will be for large hail, and
damaging winds however, a isolated tornado can not be ruled out.
Flash flooding will also be a concern as several round of heavy rain
falling on already saturated grounds may quickly cause flooding.
Ongoing river flooding may be aggravated by the additional
rainfall.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Severe weather and the flash flood threat will continue into the
weekend with severe weather and heavy rain possible Saturday and
Sunday. The main threats will again be large hail and damaging
winds.
Another round of thunderstorms with heavy rain is expected again
Tuesday. Severe weather and flash flooding will again be concerns.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 24, 5:12 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
612 PM CDT Fri May 24 2019
MOZ025-032-033-250000-
Macon MO-Chariton MO-Randolph MO-
612 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHARITON...NORTHERN
RANDOLPH AND MACON COUNTIES UNTIL 700 PM CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Callao, or 12 miles southeast of Marceline, moving
northeast at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Macon, Bevier, Atlanta, Callao, New Cambria, Jacksonville, Elmer,
Ethel, South Gifford, Wien, Excello and Prairie Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Missouri.
LAT...LON 3959 9230 3950 9273 3963 9289 4004 9271
4004 9267 3975 9229
TIME...MOT...LOC 2312Z 226DEG 25KT 3963 9274
32Special weather statement, May 24, 5:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
659 PM CDT Fri May 24 2019
KSZ057-105-250045-
Johnson KS-Miami KS-
659 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI AND WESTERN
JOHNSON COUNTIES UNTIL 745 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wellsville, or near Edgerton, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Olathe, Shawnee, Lenexa, Gardner, De Soto, Spring Hill, Edgerton,
Chiles, Bucyrus, Clare and Clearview City.
This includes Interstate 35 in Kansas between mile markers 200 and
218.
A Tornado Watch remains in effect until midnight CDT for east central
Kansas.
LAT...LON 3893 9505 3901 9484 3868 9469 3865 9506
TIME...MOT...LOC 2358Z 255DEG 27KT 3875 9510
32
Thunderstorm Wind, Leavenworth
- When
- May 24, 6:00 PM CST to 6:03 PM CST
- Where
- Leavenworth County, 2.68 mi W of Linwood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Public
- Coordinates
- 39.000, -95.080
A power pole was snapped in half at this location.
Thunderstorm Wind, Leavenworth
- When
- May 24, 6:00 PM CST to 6:03 PM CST
- Where
- Leavenworth County, 2.98 mi NW of Lenape
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.030, -94.990
Dispatchers reported that power poles were blown down near Sherman Township.
Flash Flood, Leavenworth
- When
- May 24, 6:26 PM CST to 7:26 PM CST
- Where
- Leavenworth County, 1.61 mi W of Linwood to 1.62 mi W of Linwood
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.000, -95.060
There was a foot of water running over the road at Linwood.
Thunderstorm Wind, Johnson
- When
- May 24, 6:40 PM CST to 6:42 PM CST
- Where
- Johnson County, 3.5 mi N of Morse
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.900, -94.710
Public reported a 60 mph wind gust.
Flash Flood, Wyandotte
- When
- May 24, 7:40 PM CST to 8:40 PM CST
- Where
- Wyandotte County, 1.48 mi SSW of Wolcott to 2.21 mi NNW of Piper
- Cause
- Heavy Rain
- Reported by
- Utility Company
- Coordinates
- 39.160, -94.830
The area around Piper experienced flash flooding due to heavy rain.
Flash Flood, Miami
- When
- May 24, 9:55 PM CST to 10:59 PM CST
- Where
- Miami County, 0.29 mi E of Osawatomie to 0.64 mi ESE of O Brien
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.501, -94.925
Water was over the roads and flowing into some homes. The amount of property damage is unknown at this time.
Thunderstorm Wind, Leavenworth
- When
- May 25, 10:08 PM CST to 10:11 PM CST
- Where
- Leavenworth County, 0.87 mi SE of Lansing
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.240, -94.890
A large tree fell onto a house and punched two holes in the roof of the home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, May 24, 20191 death · 1 event
- Rip Current in Texas, May 24, 20191 death · 1 event
- Rip Current in Florida, May 24, 20191 death · 1 event
- Flooding in Arkansas, May 24 to 31, 2019$9.0 million · 7 events
- Tornado and Flash Flooding in Oklahoma, May 24, 2019$125,000 · EF0 · 58 events
- Tornadoes and Flash Flooding in Kansas, May 24 to 26, 2019$13,000 · EF1 · 56 events
- Flash Flooding and Flooding in Texas, May 24, 2019$154,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in North Dakota, May 24, 2019EF1 · 14 events
- Tornadoes and Hail in Minnesota, May 24, 2019EF1 · 10 events
- Flash Flooding and Hail in Kansas, May 24, 20191 in hail · 33 events
- Tornadoes and Flash Flood in Iowa, May 24, 2019EF1 · 6 events
- Tornadoes and Damaging Winds in Illinois, May 24, 2019EF1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831322, 831323, 831319, 831325, 831320, 831321, 831324.